Illinois, 2021

Tornado in Illinois, October 3, 2021

October 3, 2021 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of east central Illinois during the afternoon of October 3rd. One of the storms produced a brief tornado in a corn field in Iroquois County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of east central Illinois during the afternoon of October 3rd. One of the storms produced a brief tornado in a corn field in Iroquois County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 3, 1:55 PM CST, 31 minutes earlier.

Area forecast discussion, Oct 3, 1:55 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
255 PM CDT Sun Oct 3 2021

.SHORT TERM...
255 PM CDT

Through Monday night...

The main mid-level impulse is currently overhead across much of
northern IL. This feature will continue to support diurnal
scattered showers and thunderstorms for a few more hours this
afternoon, before the activity begins to diminish into early this
evening. There will continue to be a small chance for a few
widely scattered showers at times tonight as upper level energy
and moisture try to wrap southward around the back side of the
departing mid-level low, but the best chance for more scattered
showers looks to hold off for most until Monday morning.

Winds will turn northerly tonight and on Monday as the area of low
pressure shifts to our east. As this occurs, it is likely that
the fog and low CIGs to our north over northern sections of Lake
Michigan will shift southward down the lake into our area. For
this reason, I have added some fog to the public forecast for
tonight into Monday morning. While it appears likely the area will
have another period of low CIGs (under 1,000 ft AGL), it remains
a bit unclear as to the extent of the fog threat late tonight,
especially over inland areas of northern IL. It is possible that
the main fog threat remains closer to Lake Michigan into Monday
morning as the dense fog over the northern section of the lake
shifts southward tonight. Any fog that develops will improve later
in the morning.

The scattered shower threat on Monday will be tied to a smaller
scale mid-level disturbance that looks to rotate around the back
side of the main mid-level low. More thunderstorms will also be
possible into the afternoon, but the best chance for any
storms look to be mainly south of I-80. Locally heavy downpours
will likely accompany these showers. Otherwise, expect the
showers/storms to diminish through the late afternoon and early
evening hours.

KJB

&&

.LONG TERM...

Monday Night through Sunday...

235 PM...Main forecast concern and focus is precip chances
mid/late week.

By Monday night, the current upper low will be weakening only to
be absorbed and then replaced by another upper low that will
slowly lift north from the gulf coast, reaching the local area by
Thursday. There is a chance for a few showers Monday evening and
again Tuesday afternoon/evening, mainly across the southern cwa
but much of this time period is expected to be dry. Precip chances
will increase on Wednesday as the upper low begins its move
north. The models are in decent agreement with timing and blended
likely pops seem on track, especially for the afternoon/evening
of Wednesday and Thursday. Similar to this current upper low,
locally heavy rain with the stronger thunderstorms will be
possible. Precip chances begin to diminish Friday as the upper low
weakens and lifts to the northeast. Precip chances for next
weekend look rather low, though there is a frontal boundary on the
models for the Sunday time period. Low chance pops during this
time period seem ok from this distance. cms

&&

.AVIATION...
For the 18Z TAFs...

1248 PM...Primary forecast concerns include...

Scattered thunderstorms this afternoon.
Wind shift to northeast late this afternoon/early evening.
Lifr cigs and possible fog Monday morning.

Scattered thunderstorms are developing around the Chicago
terminals early this afternoon and included tempo thunder mention
along with the longer vicinity mention. Only medium confidence
for timing and its possible updates will be needed. The strongest
storms will produce brief heavy rain, possibly lowering vis into
the 1-2sm range as well as locally gusty winds. Expect a slow
decrease in coverage and intensity by late afternoon with some
showers possible into the the evening. There may still be some
lingering showers overnight into Monday morning.

Westerly winds are expected through mid afternoon and it appears
there will be a shift to the northeast for ord/mdw/gyy though
speeds are expected to remain under 10kts. Fairly low confidence
for when winds will turn northeast and updates to winds may be
needed as trends emerge. Winds may drift back to north/northwest
later this evening and then turn north/northeast in the predawn
hours Monday, remaining northeasterly for the rest of the period.

Mvfr cigs will be possible this afternoon, mainly with any showers
and thunderstorms. Cigs will trend back to low mvfr later this
evening and into lifr overnight with guidance in good agreement on
these cigs for Monday morning, lifting to low mvfr by mid/late
Monday morning. Some fog is also possible Monday morning but
confidence is low given the low cigs that are expected and for now
have only included mvfr vis at gyy. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 3, 2:15 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Sun Oct 3 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-042015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Sun Oct 3 2021 /415 PM EDT Sun Oct 3 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

DISCUSSION...

Scattered thunderstorms will continue into early this evening.
Locally heavy rainfall will be possible with these thunderstorms,
but severe weather is not expected.

Fog will be possible tonight, especially near the lake, where
some dense fog may develop late.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk South of I-80.
  Elevated AM Fog Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving towards the east at 15 to 20 mph

LMZ740>745-042015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Sun Oct 3 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
  Elevated Fog Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Oct 3, 12:07 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
107 PM CDT Sun Oct 3 2021

ILZ033-039-INZ010-011-019-032100-
Iroquois-Ford-Newton-Jasper-Benton-
Including the cities of Watseka, Gilman, Paxton, Gibson City,
Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler,
and Oxford
107 PM CDT Sun Oct 3 2021 /207 PM EDT Sun Oct 3 2021/

...Funnel Clouds Possible This Afternoon...

At 1230 PM, trained weather spotters reported a funnel cloud north
of Champaign near Thomasboro.

Atmospheric conditions exist today across east central Illinois
and parts of northwestern Indiana that favor the possible
formation of weak circulations. Some of these circulations are
occurring underneath developing showers and thunderstorms, where a
funnel cloud may develop. Once the rain begins, the funnel cloud
dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

The radar

The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Iroquois

When
October 3, 2:26 PM CST to 2:27 PM CST
Where
Iroquois County, 4.92 mi NW of Ashkum to 4.83 mi WNW of Ashkum
Rating
EFU
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
40.920, -88.028

Trained spotters reported a brief tornado touched down in a corn field northwest of Ashkum. No known damage was caused by the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986944.